• Anyone have tip for getting back balance between diarrhea an constipation?

    Asked by cjay on Monday, June 10, 2013

    Anyone have tip for getting back balance between diarrhea an constipation?

    I just had my first chemo session on Friday, and although the strangest symptom seems to be that drinking anything cold makes me feel like I'm eating PopRocks, the most annoying seems to be if I take a laxative , I get cramps and diarrhea and if I don't, I'm constipated.

    Next doctor's appt is next Friday and I'll certainly ask him, but this group seems really helpful.

    8 Answers from the Community

    8 answers
    • GregP_WN's Avatar

      OHHH mercy, I have been there. The Docs gave me a little white pill, don't remember what it was,(25 years ago) it would stop me up. Then I had to take Senekot to make me go. It was one or the other. Ask your doctor, it's a common problem. They have to work to find that balance for you.

      over 3 years ago
    • SueRae1's Avatar

      Call your oncologist's office and let them know what's going on. I find that Metamucil can help, but you better check with your team to see if it's ok, or if they have other suggestions for controlling this condition

      over 3 years ago
    • abrub's Avatar

      How about Colace, which is just a stool softener - perhaps that would be a good option. Best to ask your dr, tho.

      over 3 years ago
    • IKickedIt's Avatar

      Oh my....I couldn't decide what was worse! My onco nurses recommended prune juice and senakot. I also kept a journal of all the side effects, how long they lasted, the severity and others factors (i.e. food) that may have had an effect on my bowels. Once I identified the pattern, I could prepare ahead of time, i.e. I was constipated during the first few days of chemo so I would avoid rice/bananas and would take senakot in advance. Then I knew when I'd start going in the other direction, so I'd stay away from foods with fiber, stop the prune juice and senakot. It didn't always work, but it did improve the situation.

      over 3 years ago
    • FROG1210's Avatar

      I eat a lot of fruits and veggies during treatment and after as well as a lot of beans. I back off on my off week so I don't have the runs. Seems to help me maybe it will for you

      over 3 years ago
    • ddkk3's Avatar

      Probiotics helped me with this. My oncologist recommended florastor. Ask your oncologist what he recommends.

      over 3 years ago
    • Russ' Avatar

      Hi cjay,
      I don't profess to have the answer because during my 12+yrs as a pancreatic survivor I have had digestive problems having many accidents in public. It has been humiliating and embarrassing. It has been only in this past year that I have had some control. I have tried to remember what I did differently over this year and the only thing is I have started to take a vitamin B High Potency Complex. I don't know if that is the answer, but I certainly hope that you can find some help. I would press the issue with your oncologist...mine had few suggestions that worked for me.
      Good luck,

      over 3 years ago
    • cjay's Avatar

      Here's an update. My doctor did put me on Creon - pancreatic enzymes and the nutritionist had me add probiotics. Her recommendation was Ultimate Flora Adult formula 15 billion I get it in the refrigerated section of Whole Foods. The combination has been frankly miraculous. I'm feeling like a normal person again.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more pancreatic cancer questions.  Also, don't forget to check out our Pancreatic Cancer page.